Le lemme de Schwarz et la borne supérieure du rayon d’injectivité des surfaces


We study the injectivity radius of complete Riemannian surfaces (S, g) with bounded curvature \({|K(g)|\leq 1}\). We show that if S is orientable with nonabelian fundamental group, then there is a point \({p\in S}\) with injectivity radius R\({_p(g)\geq}\) arcsinh\({(2/\sqrt{3})}\). This lower bound is sharp independently of the topology of S. This result was conjectured by Bavard who has already proved the genus zero cases (Bavard 1984). We establish a similar inequality for surfaces with boundary. The proofs rely on a version due to Yau (J Differ Geom 8:369–381, 1973) of the Schwarz lemma, and on the work of Bavard (1984). This article is the sequel of Gendulphe (2014) where we studied applications of the Schwarz lemma to hyperbolic surfaces.

This is a preview of subscription content, access via your institution.


  1. 1

    Abresch, U., Meyer, W.T.: Injectivity radius estimates and sphere theorems. In: Comparison Geometry (Berkeley, CA, 1993–94), volume 30 of Math. Sci. Res. Inst. Publ., pp. 1–47. Cambridge University Press, Cambridge (1997)

  2. 2

    Bavard, C.: La borne supérieure du rayon d’injectivité en dimension 2 et 3. Thèse de troisième cycle, université Paris-Sud (1984)

  3. 3

    Bavard C.: Le rayon d’injectivité des surfaces à courbure majorée. J. Differ. Geom. 20(1), 137–142 (1984)

    MATH  MathSciNet  Google Scholar 

  4. 4

    Bavard C.: La systole des surfaces hyperelliptiques. Prépublication de l’ENS Lyon, Juillet (1992)

    Google Scholar 

  5. 5

    Bavard C.: Disques extrémaux et surfaces modulaires. Ann. Fac. Sci. Toulouse Math. (6) 5(2), 191–202 (1996)

    MATH  MathSciNet  Article  Google Scholar 

  6. 6

    Bavard C., Pansu P.: Sur le volume minimal de \({\mathbf{R}^2}\). Ann. Sci. École Norm. Sup. (4) 19(4), 479–490 (1986)

    MATH  MathSciNet  Google Scholar 

  7. 7

    Bavard C., Pansu P.: Sur l’espace des surfaces à courbure et aire bornées. Ann. Inst. Fourier (Grenoble) 38(1), 175–203 (1988)

    MATH  MathSciNet  Article  Google Scholar 

  8. 8

    Burago Y.D.: The radius of injectivity on the surfaces whose curvature is bounded above. Ukrain. Geom. Sb. 21, 10–14 (1978)

    MATH  MathSciNet  Google Scholar 

  9. 9

    Buser P.: Geometry and Spectra of Compact Riemann Surfaces, volume 106 of Progress in Mathematics. Birkhäuser, Basel (1992)

    Google Scholar 

  10. 10

    Cheeger J., Ebin D.G.: Comparison Theorems in Riemannian Geometry. North Holland, NY (1975)

    Google Scholar 

  11. 11

    Fricke, R., Klein, F.: Vorlesungen über die Theorie der automorphen Funktionen. Band 1: Die gruppentheoretischen Grundlagen. Teubner (1897)

  12. 12

    Gendulphe, M.: Trois applications du lemme de Schwarz aux surfaces hyperboliques. (2014). Prépublication disponible à matthieu.gendulphe.com

  13. 13

    Gromov, M.: Systoles and intersystolic inequalities. In: Actes de la Table Ronde de Géométrie Différentielle (Luminy, 1992), volume 1 of Sémin. Congr., pp. 291–362. Soc. Math. France (1996)

  14. 14

    Jenni F.: Über den ersten Eigenwert des Laplace-Operators auf ausgewählten Beispielen kompakter Riemannscher Flächen. Comment. Math. Helv. 59(2), 193–203 (1984)

    MATH  MathSciNet  Article  Google Scholar 

  15. 15

    Katz M., Sabourau S.: An optimal systolic inequality for CAT(0) metrics in genus two. Pac. J. Math. 227(1), 95–107 (2006)

    MATH  MathSciNet  Article  Google Scholar 

  16. 16

    Parlier H.: Hyperbolic polygons and simple closed geodesics. Enseign. Math. (2) 52(3-4), 295–317 (2006)

    MATH  MathSciNet  Google Scholar 

  17. 17

    Suárez-Serrato P., Tapie S.: Conformal entropy rigidity through Yamabe flows. Math. Ann. 353(2), 333–357 (2012)

    MATH  MathSciNet  Article  Google Scholar 

  18. 18

    Troyanov M.: The Schwarz lemma for nonpositively curved Riemannian surfaces. Manuscr. Math. 72(3), 251–256 (1991)

    MATH  MathSciNet  Article  Google Scholar 

  19. 19

    Yamada, A.: On Marden’s universal constant of Fuchsian groups. II.. J. Anal. Math. 41, 234–248 (1982)

  20. 20

    Yau S.T.: Remarks on conformal transformations. J. Differ. Geom. 8, 369–381 (1973)

    MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Matthieu Gendulphe.

Additional information

This work has been fully supported by FIRB 2010 (RBFR10GHHH003).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Gendulphe, M. Le lemme de Schwarz et la borne supérieure du rayon d’injectivité des surfaces. manuscripta math. 148, 399–413 (2015). https://doi.org/10.1007/s00229-015-0751-9

Download citation

Mathematics Subject Classification

  • 53C20 (primary)
  • 30F45 (secondary)